Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 15, NWS Amarillo, TX

May 26, 2008Hemphill County, Texas

NWS Amarillo, TX issued this tornado warning at May 26, 2008, 7:32 PM CDT for Hemphill County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2008, 7:32 PM CDT (00:32 UTC)
Expired
May 26, 2008, 8:00 PM CDT
In force
28 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Hemphill County, TX

The radar

The Amarillo radar (KAMA), 163 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:35 PM CDTHAIL 1.752 N Lake Marvin, TXGOLFBALL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:46 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
3960 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 270032
TORAMA
TXC211-270100-
/O.NEW.KAMA.TO.W.0015.080527T0032Z-080527T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT MON MAY 26 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 800 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LAKE
  MARVIN...OR ABOUT 11 MILES EAST OF CANADIAN...MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE MARVIN...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM...SUCH AS A CLOSET. USE BLANKETS OR PILLOWS
TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3579 10022 3596 10031 3606 10005 3606 9998
      3586 9998 3585 9999
TIME...MOT...LOC 0032Z 245DEG 23KT 3591 10017

$$

KRAMAR
2 follow-up statements
000 
WWUS54 KAMA 270045
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT MON MAY 26 2008

TXC211-270100-
/O.CON.KAMA.TO.W.0015.000000T0000Z-080527T0100Z/
HEMPHILL TX-
745 PM CDT MON MAY 26 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN HEMPHILL COUNTY...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LAKE MARVIN...OR
ABOUT 16 MILES EAST OF CANADIAN...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE MARVIN...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3582 10013 3596 10022 3606 10005 3606 9998
      3586 9998 3585 9999
TIME...MOT...LOC 0045Z 245DEG 23KT 3594 10008

$$

KRAMAR
000 
WWUS54 KAMA 270054
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
754 PM CDT MON MAY 26 2008

TXC211-270104-
/O.EXP.KAMA.TO.W.0015.000000T0000Z-080527T0100Z/
HEMPHILL TX-
754 PM CDT MON MAY 26 2008

...THE TORNADO WARNING FOR NORTHEASTERN HEMPHILL COUNTY EXPIRES AT
800 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED...AND NO LONGER POSES A TORNADIC THREAT TO 
NORTHEASTERN HEMPHILL COUNTY. THUS THE TORNADO WARNING HAS BEEN 
ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA AS THUNDERSTORMS
CAPABLE OF PRODUCING TORNADOES ARE STILL POSSIBLE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3582 10013 3596 10022 3606 10005 3606 9998
      3586 9998 3585 9999
TIME...MOT...LOC 0054Z 245DEG 23KT 3596 10001

$$

KRAMAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 6:53 PM CDT, 39 minutes earlier.

Area forecast discussion, May 26, 6:53 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CDT MON MAY 26 2008

.AVIATION...
DRIER AIR IS MOVING OVER FORECAST POINTS THIS EVENING AND WILL EXPECT
VFR THROUGH MIDNIGHT. WINDS WILL TAPER OFF AFTER SUNSET. A WIND
SHIFT WILL MOVE THROUGH THE PANHANDLES AFTER MIDNIGHT AND WILL AFFECT
DHT AND GUY BEFORE 09Z AND WILL TURN THE WINDS AT AMA AROUND 10Z.
CEILINGS MAY APPROACH MVFR BRIEFLY BEHIND THE FRONT BY SUNRISE BUT
WILL RETURN TO VFR BY LATE MORNING.

WYNNE

&&

.PREV DISCUSSION... /ISSUED 249 PM CDT MON MAY 26 2008/

DISCUSSION...
SVR WX UNFOLDING THIS AFTN AS STG INSTBY IS REALIZED IN MOIST AIRMASS
IN ERN PNHDLS. TSTMS SHOULD CONT TO FORM TNGT ALONG DRYLINE AND WILL
ALSO BE PSBL ALONG CDFNT THAT WILL MOVE S TNGT AND TUE. WILL CONT
POPS TNGT THRU TMW NGT. TEMPS WILL BE SLGTLY COOLER TMW IN POST
FRONTAL AIRMASS.

THEREAFTER...UPR RIDGE DVLPS OVER PNHDLS...WITH RETURN TO WARM TEMPS
AND DRY WX. MSTR IS EXPECTED TO RETURN TO LIMITED DEGREE LATE IN THE
WEEK AS LEE TROF REORGANIZES. WILL REMAIN TO BE SEEN IF SHRTWV TROFS
WILL BE ABLE TO MOVE THRU THE RIDGE TO TAKE ADVANTAGE OF THE MSTR.
ATTM...WILL RETAIN DRY FCST AFTER TUE NGT.

MEXMOS WAS REASONABLE MOST PDS...WITH EXCEPTION OF SUN MAXIMA...AS
RIDGE IN PLACE SHOULD ALLOW TEMPS TO REMAIN WARM.

KRAMAR

FIRE WEATHER...
WILL CONT RED FLAG WRNG THRU THIS EVE...AS DRYLINE SHARPENS ACRS W
CNTRL PNHDLS. APPEARS RED FLAG CONDITIONS MAY BLEED INTO SECOND TIER
OF TX PNHDL COUNTIES...AND WILL CONT WRNG THESE LOCATIONS AS WELL.
CDFNT TO MOVE THRU TNGT AND TMW.

KRAMAR

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

21/21
Hazardous weather outlook, May 26, 2:06 PM CDT, 5 hours 26 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
206 PM CDT MON MAY 26 2008

OKZ001>003-TXZ001>020-271100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
206 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

TORNADO WATCH NUMBER 374 WAS ISSUED FOR THE TEXAS AND BEAVER
COUNTIES IN THE OKLAHOMA PANHANDLE...AND THE CENTRAL AND EASTERN
COUNTIES OF THE TEXAS PANHANDLE...EAST OF LINE FROM SPEARMAN TO
CLAUDE. A FEW TORNADOES ARE POSSIBLE THIS AFTERNOON AND THIS EVENING.
IN ADDITION...LARGE HAIL AND DAMAGING WINDS ARE EXPECTED.

TO THE WEST OF THE DRYLINE...WINDY CONDITIONS ARE EXPECTED TO DEVELOP
AND COMBINE WITH LOW RELATIVE HUMIDITIES AND WARM TEMPERATURES TO
RESULT IN RED FLAG CONDITIONS.  A RED FLAG WARNING IS IN EFFECT
THROUGH 10 PM FOR LOCATIONS WEST OF A CANYON...STRATFORD...TO BOISE
CITY LINE.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES DUE TO THE WINDY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TUESDAY NIGHT. AS MOISTURE FROM THE GULF OF
MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED ACROSS
THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE DISTURBANCES
PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE
POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND AREA SPOTTER GROUPS WILL NEED TO MONITOR
WEATHER CONDITIONS FOR POSSIBLE ACTIVATION THIS AFTERNOON THROUGH
TONIGHT.

NUNEZ

In the hours before

Local storm report, May 26, 7:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             4 N KELLERVILLE         35.43N 100.50W
05/26/2008  E1.00 INCH       WHEELER            TX   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

EVENT NUMBER 00390

RN
Local storm report, May 26, 7:17 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             4 N WELLINGTON          34.91N 100.21W
05/26/2008  E1.75 INCH       COLLINGSWORTH      TX   PUBLIC

            GOLFBALL HAIL STARTED AT 712 PM AND ONGOING

&&

EVENT NUMBER 00391

RN
Local storm report, May 26, 7:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
719 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             6 E CANADIAN            35.91N 100.28W
05/26/2008  E1.00 INCH       HEMPHILL           TX   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

EVENT NUMBER 00392

RN
Local storm report, May 26, 7:21 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             5 ESE CANADIAN          35.88N 100.30W
05/26/2008  E1.75 INCH       HEMPHILL           TX   PUBLIC

            GOLFBALL SIZE HAIL

&&

EVENT NUMBER 00393

RN
Local storm report, May 26, 7:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
731 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             2 N LAKE MARVIN         35.92N 100.17W
05/26/2008  E0.88 INCH       HEMPHILL           TX   PUBLIC

            NICKEL SIZE HAIL

&&

EVENT NUMBER 00394

RN
Local storm report, May 26, 7:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 N LAKE MARVIN         35.92N 100.17W
05/26/2008  E1.00 INCH       HEMPHILL           TX   TRAINED SPOTTER

&&

EVENT NUMBER 00395

RN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:35 PM CDTTornado WarningAMACollingsworth25 min
May 26, 7:52 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler53 min
May 26, 7:56 PM CDTSevere Thunderstorm WarningAMACollingsworth64 min
May 26, 8:42 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler33 min
May 26, 8:52 PM CDTAreal Flood AdvisoryAMAHemphill, Wheeler3 hr
May 26, 8:57 PM CDTSevere Thunderstorm WarningAMACollingsworth39 min
May 26, 10:05 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler55 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.